What should I do if I think my baby is having an allergic reaction?
If you notice any swelling of the lips, eyes or face, hives or welts, vomiting, or any change in your baby’s well-being (becoming very unsettled) soon after giving a new food, your baby could be having an allergic reaction – stop feeding your baby that food and seek medical advice.
If your baby is showing signs of a mild to moderate allergic reaction:
- Stay with your baby and watch to see if there are any signs of anaphylaxis
- Discuss the use of non-drowsy antihistamines for children under one year of age with your doctor. Sedating antihistamines should not be given.If there are signs of a severe allergic reaction (anaphylaxis):
- Lay your baby flat in your arms. DO NOT hold them upright. DO NOT allow your baby to stand or walk. If breathing is difficult, allow them to sit. If they are unconscious or vomiting, place them on their side.
- If you have an adrenaline (epinephrine) injector (such as EpiPen® Jr or Anapen® Junior 150) – give immediately.
- Phone ambulance — triple zero — 000 (Australia, including mobiles).
- Note the time the adrenaline injector was given.
- Give the used adrenaline autoinjector to ambulance staff when they arrive.
Sometimes a second dose of adrenaline is needed. If you have given the adrenaline injector and your baby still has signs of anaphylaxis or your baby appears to improve and then signs of anaphylaxis begin to show again, give a second dose of adrenaline if available.
If you are not sure whether your baby is having a severe allergic reaction or not, it is better to seek urgent medical attention as anaphylaxis can be life-threatening.